Alert archive / Nevada / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 5, NWS Elko, NV
NWS Elko, NV issued this severe thunderstorm warning at May 14, 2016, 9:25 PM PDT for Elko County, Nevada. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2016, 9:25 PM PDT (04:25 UTC)
- Expired
- May 14, 2016, 10:01 PM PDT
- In force
- 36 min
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
County Elko County, NV
The radar
The Elko radar (KLRX), 183 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 00:00Z, 4.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 83 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 2562 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
283 WUUS55 KLKN 150425 SVRLKN NVC007-150515- /O.NEW.KLKN.SV.W.0005.160515T0425Z-160515T0515Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ELKO NV 925 PM PDT SAT MAY 14 2016 THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL ELKO COUNTY IN NORTHEASTERN NEVADA... * UNTIL 1015 PM PDT * AT 924 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES NORTH OF GIBBS RANCH... AND MOVING NORTHEAST AT 30 MPH. * THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL ELKO COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4163 11521 4178 11533 4198 11486 4176 11476 TIME...MOT...LOC 0424Z 233DEG 26KT 4175 11516 $$ GB
2 follow-up statements
710 WWUS55 KLKN 150453 SVSLKN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 953 PM PDT SAT MAY 14 2016 NVC007-150515- /O.CON.KLKN.SV.W.0005.000000T0000Z-160515T0515Z/ ELKO NV- 953 PM PDT SAT MAY 14 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM PDT FOR NORTH CENTRAL ELKO COUNTY... AT 952 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES NORTHWEST OF CONTACT...MOVING NORTHEAST AT 30 MPH. THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL ELKO COUNTY. THIS SEVERE THUNDERSTORM MAY REACH U.S.93. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4172 11493 4184 11518 4198 11486 4176 11476 TIME...MOT...LOC 0452Z 233DEG 26KT 4187 11494 $$ GB
955
WWUS55 KLKN 150501
SVSLKN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1001 PM PDT SAT MAY 14 2016
NVC007-150511-
/O.CAN.KLKN.SV.W.0005.000000T0000Z-160515T0515Z/
ELKO NV-
1001 PM PDT SAT MAY 14 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ELKO COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 4172 11493 4184 11518 4198 11486 4176 11476
TIME...MOT...LOC 0500Z 233DEG 26KT 4191 11487
$$
GBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:57 PM PDT, 6 hours 28 minutes earlier.
Area forecast discussion, May 14, 2:57 PM PDT, 6 hours 28 minutes before
Area Forecast Discussion National Weather Service Elko NV 257 PM PDT SAT MAY 14 2016 .SYNOPSIS...A Pacific weather system moves into the area tonight and meanders across the region Sunday through Tuesday, bringing scattered showers and possible afternoon thunderstorms with cooler afternoon temperatures. Snow is possible in the mountains at or above 9000 feet by Sunday night. Another weather system may arrive by Thursday afternoon...bringing more unsettled weather that lasts into next weekend. && .SHORT TERM...Tonight through Monday. Back edge of high cloud has reached Battle Mountain and Tonopah with scattered, developing "baby" cumuli over northwest Nv. Surface low has formed over west central Utah as a weak surface front crosses northeast Nv this afternoon. Behind the immediate front, the cumuli field is expected to expand with a few showers or even a thunderstorm later this evening. These showers will not be widespread and will appear as virga shafts given the relatively dry air mass. The best chance for showers will be across the Jarbidge wilderness area, the Ruby mountains, and the central Nv ranges (such as the Toiyabe and Monitor ranges). Even at these locations, scattered rain showers will be short lived. As the closed low circulation that is currently along the Oregon and northern California coast moves into the northern intermountain region on Sunday...mid level cold advection produces unsettled conditions for northern/central Nv on Sunday with scattered showers (with possible afternoon thunderstorms) focused over Elko and White Pine county. High temps drop 10 to 15 degrees from this afternoon into Sunday. The closed low is expected to track southward and be positioned over northeast Nv by Monday afternoon. Expect an increase in showers across the region on Monday...especially in the mountains where showers may be a bit more persistent. Snow levels will lower with light accumulations above 9000 feet. This system does not appear to be a "soaker", but some spots in the mountains could receive upwards to a quarter to half inch of precipitation by Monday afternoon. Valleys will be not be as wet, but a tenth to a quarter inch is reasonable estimate within Elko county. .LONG TERM...Monday night through Saturday. Overall improvement in model agreement throughout the long range period. Still an active period with a break mid week. Monday night through Tuesday afternoon both long range models have a closed low over northern Nevada which drops south into northwest Arizona and opens to a wave then moves east. A short lived flat ridge moves over the Great Basin through Thursday morning. A deep closed 500 mb low drops into the Pacific Northwest and the upper thermal gradient over the northern Great Basin tightens dramatically. By Saturday...the low fills a little, but moves south to northern Nevada. There is enough instablity for thunderstorms and rain showers over much of northern and central Nevada through Tuesday morning...moving to eastern and northeastern Nevada Tuesday afternoon and evening. A few lingering showers remain over extreme northern Nevada through Thursday but pops are low. Coverage increases over northern Nevada through Saturday but remains over largely northern Nevada, generally north of Interstate 80. Precip type will be rain until Friday when H10-H5 thicknesses drop to 543 dm in much of the forecast area. It's been very warm so valleys not expected to receive snow, but higher mountains could receive a few inches. Would not rule out higher summits with well traveled roads receiving at least a mix of wintry precip Friday and Friday evening. The mostly likely places will be higher summits and ridges in Elko, White Pine, northern Nye, and Lander Counties. This is a "stay tuned" type even as the models were not in good agreement yesterday and presto today they are. Plus, it's a week out. Just heads up. One thing does look more certain. Gusty winds most afternoon, especially in central Nevada, but then more widespread stronger winds over most of the forecast area Thursday through Saturday with arrival of colder air. This "frontal system" will not behave exactly like a winter front but high temps could drop 15 degrees over the two day period with lows below freezing again most valleys. && .AVIATION...Although VFR conditions are expected to hold through Sunday morning, there is a weak cold front moving through Saturday. Showers and thunderstorms may occur around KWMC and KEKO this afternoon and evening with showers possible through the night. Showers may reach KELY by midnight Saturday night. Gusty west to northwest winds at all sites until after dark, then starting again Sunday. && .LKN Watches/Warnings/Advisories... None. && 88/98/98
Nearby
Severe Thunderstorm Warnings in Nevada, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.